Alert archive / Indiana / Tornado Warnings in 1998
Tornado Warning 84, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Aug 25, 1998, 1:26 AM EST for LaGrange County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1998, 1:26 AM EST (06:26 UTC)
- Expired
- Aug 25, 1998, 2:15 AM EST
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County LaGrange County, IN
The radar
The Northern Indiana radar (KIWX), 39 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 12:00 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1480 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
032 WFUS53 KIWX 250629 RRA TORFWA INC087-250715- BULLETIN- EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 126 AM EST TUE AUG 25 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * TORNADO WARNING FOR... LAGRANGE COUNTY IN NORTHEASTERN INDIANA * UNTIL 215 AM EST * AT 125 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A TORNADO 16 MILES WEST OF LAGRANGE OR 8 MILES WEST OF SHIPSHEWANA MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... SHIPSHEWANA TOPEKA LAGRANGE MIDDLEBURY HOWE THIS IS A DANGEROUS STORM ACT QUICKLY. SEEK SHELTER IN AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. TEH/JAL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 24, 9:00 PM EST, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 24, 9:00 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 900 PM EST MON AUG 24 1998 LATEST KIWX RADAR SHOWING NARROW LINE OF SHRA MOVING TOWARD NW CWA. 00Z SFC ANALYSIS PLACES WEAKLY DEFINED FRONT ALONG WHERE THESE SHRA ARE POPPING UP AND TRAILING BACK THRU S WI AND THEN DOWN THRU E IA. 18Z ETA SHOWING SHORT WAVE MOVING ACROSS THE AREA TONIGHT FROM N IL AT 06Z TO N IN BY 09Z AND THEN OVER TO NW OH AT 12Z. GOOD THETAE RIDGE IN PLACE ACROSS OUR AREA AND STRONG UVV FIELD PROGGED TO MOVE ACROSS 06-12Z AS WELL. 21Z RUC2 ALSO MATCHES UP WITH 18Z ETA IN PLACING GOOD UVV AND CONVECTIVE PRECIP OVER THE AREA BY 09Z. WITH THAT IN MIND WILL STICK WITH GOING FCST IN NORTHERN GROUP AS SPC STILL HAS US IN A SLIGHT RISK ALTHOUGH THE MDT RISK IS SHIFTED BACK OVER N IL. WILL BACK OFF IN SOUTHERN GROUP TO 50 POP AND REMOVE ENHANCED WORDING. JAL
In the hours before
Local storm report, Aug 25, 12:54 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1252 AM ST JOSEPH MI 1.75 INCH HAIL
08/25/98 BERRIEN SPOTTER REPORTLocal storm report, Aug 25, 12:54 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1252 AM ST JOSEPH MI 1.75 INCH HAIL
08/25/98 BERRIEN SPOTTER REPORTLocal storm report, Aug 25, 1:02 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
102 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM MARCELLUS MI .75 INCH HAIL
08/25/98 CASSLocal storm report, Aug 25, 1:02 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
102 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM MARCELLUS MI .75 INCH HAIL
08/25/98 CASSLocal storm report, Aug 25, 1:21 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
121 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM BRONSON MI 60 MPH TSTM GUST
08/25/98 BRANCHLocal storm report, Aug 25, 1:21 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
121 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM BRONSON MI 60 MPH TSTM GUST
08/25/98 BRANCHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:07 AM EST | Tornado Warning | IWX | Elkhart, Saint Joseph | 48 min |
| Aug 25, 1:31 AM EST | Tornado Warning | IWX | Elkhart | 34 min |
| Aug 25, 1:52 AM EST | Severe Thunderstorm Warning | IWX | Steuben | 53 min |
| Aug 25, 1:58 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Noble | 47 min |
| Aug 25, 2:22 AM EST | Severe Thunderstorm Warning | IWX | LaPorte | 48 min |
Nearby
Tornado Warnings in Indiana, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.